Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 23, 1997, 9:43 PM EDT for Bath County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 23, 1997, 11:40 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 240143 FFWRNK VAC017-240340- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1140 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL VIRGINIA ...BATH COUNTY AT 942 PM DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS PARTS OF THE COUNTY. THE HEAVIEST RAIN HAD OCCURED OVER THE SOUTHEASTERN PART OF THE COUNTY...NEAR MILLBORO AND MILLBORO SPRINGS. SPOTTER REPORTS HAVE INDICATED WATER BEGINNING TO SLOW TRAFFIC ON ROUTE 39 IN THE MILLBORO AREA. WITH ADDITIONAL THUNDERSTORMS TRACKING ACROSS THE REGION...FLOODING OF ROADS AND LOW LYING AREAS CAN BE EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. DON'T DRIVE YOUR VEHICLE ONTO FLOODED ROADWAYS. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:23 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 23, 9:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT WED JUL 23 1997 CLOSILY MONITORING REMNANTS OF DANNY SPIN IN SC THIS EVENING. NGM MOVEMENT OF DANNY TOO FAST WHILE ETA DOING MUCH BETTER WITH DANNYS TRACK. DANNY TAKING MORE OF EASTWARD TRACK THEN MODEL INDICATED EARLIER. THINK DANNY MOVING INTO STRONGER UPPER LEVEL WESTERLIES AS IT APPROACHES THE AREA. 0Z 300MB WINDS WESTERLY GSO 35 KTS...RNK 50 KTS. WITH DANNY MOVING MORE EASTWARD AREAS ALONG BLUE RIDGE MAY GET SPARED FROM THE HEAVIEST RAINFALL WHILE FOOTHILLS AND PIEDMONT AREAS SHOULD STILL BE UNDER THE HEAVY PRECIP THREAT. RADAR SHOWS SCATTERED TSRA IN WV TO ALLEGHANY HIGHLAND AND SHENENDOAH VALLEY WHERE SURFACE BOUNDAY LOCATED. RAIN SLOWLY ADVANCING NEWD INTO NRN MNT AND NC NW PIEDMONT. TSRA LIKELY TO CONTINUE OVERNIGHT FM EXTREME SW VA TO WV AND VA ZONES N OF ROA. MODERATE RAIN TO CONTINUE TOWARDS VA PIEDMONT LATER TONIGHT. SMALL RANGE TO OVERNIGHT TEMPS IN THE MID 60S IN MNTS TO AROUND 70 IN PIEDMONT. COULD MENTION AREAS OF DENSE FOG IN ALL ZONE. MV
In the hours before
Special weather statement, Jul 23, 8:07 PM EDT, 1 hour 36 minutes before
WVZ045-240125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 807 PM EDT WED JUL 23 1997 AT 806 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA INDICATED SCATTERED THUNDERSTORMS ACROSS GREENBRIER COUNTY. A ONE STORM IN PARTICULAR WAS PRODUCING VERY HEAVY RAIN IN THE FRANKFORD AREA...AND ALONG ROUTE 219. RADAR ESTIMATES INDICATED RAINFALL RATES OF OVER 2 INCHES OF RAIN IN HOURS. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY WITH THIS STORM AS IT TRACKS SLOWLY TO THE EAST. WITH THE VERY MOIST AIRMASS IN PLACE AND THE SLOW MOVEMENT OF THE STORMS...ANY THUNDERSTORM THIS EVENING CAN BE ACCOMPANIED BY VERY HEAVY RAIN RESULTING IN WATER COLLECTING ON ROADS AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.